Dozens of teens and young adults have been hospitalized in recent weeks because of severe lung injuries that may be related to vaping.
The mysterious illnesses first turned up in Wisconsin, where more than a dozen people developed shortness of breath, fever, coughing, chest pain and possibly headache, vomiting and diarrhea, shortly after using nicotine-containing e-cigarettes or marijuana-based vaping products. The majority of cases involved teens and young adults.
While the symptoms were initially attributed to some sort of bacterial infection, x-rays taken of the victims’ lungs revealed scarring and other symptoms suggestive of an acute lung injury.
In some cases, patients were placed on ventilators to save their lives.
According to The New York Times, nearly three dozen e-cigarette lung injury cases have now been reported in Wisconsin, Illinois, and Minnesota. Health officials in those states are also investigating 20 additional emergency admissions that might be related to vaping. Several similar cases have also turned up in California.
All of the victims reported using e-cigarettes or other vaping products in the weeks before symptoms appeared.
“We know the children have been injured. We don’t yet know the causative agent,” Dr. David D. Gummin, medical director of the Wisconsin Poison Center, and professor and chief of medical toxicology at the Medical College of Wisconsin, told the Times. “We have no leads pointing to a specific substance other than those that are associated with smoking or vaping.”
According to Dr. Gunman, it is possible that the victims purchased a nicotine or cannabis-derived vaping product that had been used once, and then refilled with dangerous substances that would be hard to detect. He also noted that 12 of the 14 cases reported in Wisconsin involved “dabbing,” which is vaping marijuana oils, extracts or concentrates.
Some of the Wisconsin patients also reported using open-tank systems and devices with interchangeable cartridges, which allow users to mix their own combinations of vaping liquids.
One recent study also suggested certain e-cigarette liquids contain acetals, which can be especially damaging to the lungs when inhaled.
The U.S. Food & Drug Administration (FDA), which was already investigating reports of e-cigarette seizures, is assisting in the state probes.
“The agency is working with state health officials to gather more information on any products or substances used,” a spokesperson told the Times. “We encourage the public to submit detailed reports of any unexpected health or product issues to the FDA.”